This is not a request for medical advice, but an observation, and a suggestion. I took Metformin Extended Release for many years without significant side effects and reasonable glucose control.
Over recent months, I developed severe, unpredictable diarrhea. I tried changing the times I took the meds, to no avail. I stopped taking Metformin and the diarrhea ceased completely, but my glucose levels were higher. Subsequently, I asked the pharmacist for a two week supply of the brand name product: Glucophage XR. Like magic, my blood glucose improved and my GI symptoms have not returned. (I hope my physician can be persuaded to order the brand name product in the future.)
My pharmacy had changed generic metformin manufacturers, and my suspicion is that the recent generic formulation I was using was causing the GI problems.
Here is my observation: Although the metformin literature states that initial GI side effects will resolve, it seems to be a possibility that people who have been on metformin for a long time can have new and severe GI symptoms. This is not a minor side effect; it affected my ability to work and carry out my daily activities.
Here is my request: Listen to patients and believe them when they say they are having problems with metformin. Be an advocate. My doctor didn't listen to me, but my pharmacist did. I'm wondering if my experience might be common. Several people I have spoken to say they have severe diarrhea with metformin, but are willing to live with it because they believe it "shows the medication is working". I'm also wondering if there is a varying pattern of GI side effects with different metformin manufacturers.